Kansas, 2013

Tornadoes and Flood in Kansas, August 5, 2013

August 5, 2013 · NWS GLD · 9 events in 3 counties and zones

During the late morning an outflow boundary from overnight storms in central Nebraska moved south into Northwest Kansas. By early afternoon thunderstorms had begun to develop along the boundary, following it southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late morning an outflow boundary from overnight storms in central Nebraska moved south into Northwest Kansas. By early afternoon thunderstorms had begun to develop along the boundary, following it southward. As the afternoon progressed storm coverage increased. A few of the thunderstorms were strong enough to produce quarter size hail in Sherman, Logan, and Wallace counties. One storm near I-70 blew a loaded semi off the road west of Goodland. Due to the slow storm movement flash flooding also occurred west of Russell Springs on Highway 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 10:50 AM MST, 38 minutes earlier.

Area forecast discussion, Aug 5, 10:50 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT MON AUG 5 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 450 AM MDT MON AUG 5 2013

FORECAST CONCERNS WILL BE INCREASING CHANCES OF PRECIPITATION AND
HIGH TEMPERATURES THROUGH THE PERIOD...ESPECIALLY HOW MUCH TO COOL
OFF WEDNESDAY. SATELLITE SHOWING AN AMPLIFIED...COMPLICATED AND EVEN
RETROGRESSIVE FLOW FROM THE CENTRAL PACIFIC INTO EASTERN NORTH
AMERICA. SEVERAL SHORTWAVE TROUGHS EMBEDDED WITHIN THE WEST TO
NORTHWEST FLOW ALOFT. STATIONARY FRONT DRAPED NEAR THE WESTERN AND
SOUTHERN PORTION OF THE AREA.

AT MID LEVELS...THE GFS WAS DOING A LITTLE BETTER THAN THE CANADIAN
AND UKMET. THE LATEST ECMWF AND NAM WERE DOING THE WORST. OF NOTE
MODELS WERE NOT AMPLIFIED ENOUGH AND FAR ENOUGH WEST WITH THE
WESTERN CANADIAN UPPER RIDGE. THE SREF WAS DOING A LITTLE BETTER
THAN THE ECMWF/GFS ON THE LOW LEVEL PRESSURE/WIND FIELD. THE GFS
WAS DOING A LITTLE BETTER THAN THE ECMWF AND CANADIAN ON THE LOW
LEVEL THERMAL FIELD.

TODAY/TONIGHT...THIS LOOKS TO BE THE BEGINNING OF WHAT COULD BE AN
ACTIVE AND WET PERIOD FOR MOST OF THE AREA. INITIALLY WILL HAVE TO
WORRY ABOUT FOG. SO FAR FOG HAS ONLY BEEN LIGHT WITH THICK STRATUS.
RUC HAS BEEN CONSISTENT AND IS KEEPING THE DENSE FOG OUTSIDE OF
OUR FORECAST AREA. THERE WAS A MENTION OF DENSE FOG IN THE FORECAST.
SO PULLED THAT OUT FOR NOW BUT WILL CONTINUE TO WATCH CLOSELY.

MAIN JET STAYS NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER THROUGH THE
NIGHT. MODELS HAVE A HARD TIME IN RESOLVING SHORTWAVE TROUGH
DETAILS. COMPOUNDING THAT PROBLEM IS SOME OF THE OUTPUT IS
SUFFERING FROM CONVECTIVE FEEDBACK ISSUES. AT THE SURFACE...MODELS
HAVE INTO MORE OF A CONSENSUS OF KEEPING WEEK FRONTAL BOUNDARY OVER
OUR COLORADO COUNTIES UNTIL MID TO LATE AFTERNOON. CURRENT ANALYSIS
SHOWS THAT BOUNDARY IN THAT GENERAL AREA. WITH THE PERSISTENT
WESTERLY CROSS MOUNTAIN FLOW WHICH SHOULD STRENGTHEN LEE SIDE
TROUGH...THAT SHOULD BE ABLE TO KEEP THAT BOUNDARY TO THE WEST OF
THE COLORADO BORDER.

TO THE WEST OF THE FRONT DEWPOINTS ARE LOWER. TO THE EAST OF THE
BOUNDARY A VERY MOIST LOW LEVEL AIR MASS RESIDES. BY LATE THIS
AFTERNOON...THERE LOOKS TO BE LITTLE TO NO CAP...ESPECIALLY IN THE
WEST...WHERE SURFACE CONVERGENCE SHOULD INITIATE STORMS. SLOW STORM
MOTIONS SHOULD THEN MOVE THOSE STORMS EAST TO SOUTHEAST ACROSS THE
REMAINDER OF THE AREA. BECAUSE OF THE MOIST AIR MASS AND SLOW STORM
MOTIONS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH THE BEST
CHANCE OF THAT HAPPENING IN THE SOUTHEAST PORTION OF OUR AREA. IT
HAS BEEN A FEW DAYS SINCE THE LAST HEAVY RAINFALL. THAT PLUS SOME
UNCERTAIN OF TIMING AND PLACEMENT OF CONVECTION DID NOT LEAD TO
ENOUGH CONFIDENCE TO ISSUE A FLASH FLOOD WATCH. DAY SHIFT WILL NEED
TO LOOK INTO THIS MORNING. MOST OF THE RAINFALL SHOULD BE DONE BY
12Z WITH FOG DEVELOPING ONCE AGAIN.

06Z GUIDANCE COOLED OFF MAXES SOME FROM 00Z GUIDANCE. APPLYING THE
APPROPRIATE TO THE 850 MB TEMPERATURES...SUPPORTS GOING COOLER.
THIS COOLING TREND MAKES SENSE WITH THE EXPECTED CLOUD COVER...
DEVELOPMENT OF PRECIPITATION AND UNFAVORABLE WIND FIELD.

TUESDAY/TUESDAY NIGHT...WILL BE AREAS OF FOG IN THE MORNING.
OVERNIGHT MESOSCALE AFFECTS COULD GREATLY AFFECT THE TEMPERATURE
AND PRECIPITATION FORECAST DURING THE DAY. IT LOOKS LIKE THE
PREFRONTAL TROUGH BE OVER THE SOUTHEAST PORTION OF THE AREA IN THE
AFTERNOON. BY LATE IN THE DAY RIGHT REAR QUADRANT IS NEAR OR OVER THE
NORTHERN PORTION OF THE FORECAST AREA. THIS REMAINS IN ABOUT THE SAME
PLACE OR MOVES A LITTLE FURTHER SOUTH DURING THE NIGHT AND LOOKS TO
BE AFFECT THE NORTHERN PORTION OF THE AREA.

SO DURING THE DAY DO EXPECT PRECIPITATION TO BE ABOUT ANYWHERE WITH
THE MAIN CONCENTRATION ALONG THE SURFACE TROUGH. THIS BOUNDARY THEN
MOVES SOUTH AND IS FOLLOWED BY A COLD FRONT LATER IN THE NIGHT INTO
EARLY THE NEXT DAY. A COMPLICATED AND UNUSUAL SCENARIO THEN
DEVELOPS WITH THE MODELS DEVELOPING AND THEN WEAKENING A MID LEVEL
CIRCULATION. MODELS AGREE IN PRINCIPAL BUT DIFFER IN DETAILS. AFTER
06Z WHAT LOOKS TO BE A RATHER STRONGER SHORTWAVE TROUGH IN ADVANCE
OF THIS UPPER LOW BEGINS TO AFFECT THE SOUTHERN PORTION OF THE
AREA. SO THAT AREA WILL SEE AN INCREASED CHANCE OF THUNDERSTORMS.
WITH A MOIST AIR MASS IN PLACE AND WEAK WINDS ALOFT...THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AGAIN.

WEDNESDAY/WEDNESDAY NIGHT...RIGHT REAR QUADRANT OF THE JET REMAINS
NEAR THE NORTHERN PORTION OF THE AREA THROUGH THE DAY. THEN IT MOVES
SOUTH AND AFFECTS THE ENTIRE AREA DURING THE NIGHT. THIS JET AND THE
ABOVE MENTIONED COMPLEX AND SLOW MOVING SYSTEM WILL CONTINUE TO BRING
A CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL TO THE AREA
THROUGH THIS PERIOD. MODEL HANDLING OF THESE KIND OF SYSTEMS ARE
ALWAYS SUSPECT AND CONFIDENCE IS LOW. AIR MASS WILL BE COOLER
BEHIND FRONT PLUS WILL HAVE STRENGTHENING LOW LEVEL EASTERLY FLOW.
AT MULTIPLE LEVELS THERE LOOKS TO BE A GREAT DEAL OF CLOUD COVER.
THERE IS A 10 TO 20 DEGREE SPREAD MODEL HIGH TEMPERATURE FORECASTS.
THE NAM TENDS TO BE THE COOLEST AND THE GFS THE WARMEST. CONSIDERING
THE ABOVE REASONING...AM THINKING COOLER IS TO WORK OUT BETTER.
EVEN THOUGH I DO THINK THE NAM SOLUTION IS POSSIBLE CHOSE TO NOT GO
THAT FAR. TENDED TO GO ABOUT HALF WAY BETWEEN THE TWO EXTREMES.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 313 AM MDT MON AUG 5 2013

PRIMARY CHALLENGE FOR THE EXTENDED WILL BE TIMING OF SHORTWAVES IN
WESTERLY FLOW ALOFT AND POTENTIAL CONVECTION THAT RESULTS. AT THE
BEGINNING OF THE EXTENDED PERIOD...SOUTHEASTERLY SURFACE FLOW WILL
BECOME REESTABLISHED IN RESPONSE TO A RELATIVELY STRONG SHORTWAVE
MOVING EASTWARD INTO THE AREA. UPSLOPE FLOW AND INCREASING LOW LEVEL
MOISTURE IN COMBINATION WITH FORCING FROM THE SHORTWAVE SHOULD
RESULT IN A DECENT CHANCE OF CONVECTION...BUT TIMING REMAINS IN
QUESTION GIVEN INCONSISTENCY IN MEDIUM RANGE MODELS. LATE
THURSDAY AND FRIDAY...DEEP MOISTURE SHIFTS EAST WITH THE PASSAGE
OF THE SHORTWAVE. BY THE WEEKEND...AN UPPER RIDGE BUILDS OVER THE
AREA BRINGING A RETURN TO NEAR NORMAL TEMPERATURES ALONG WITH A
GRADUAL INCREASE OF DEEP MOISTURE. WEAK AND DIFFICULT TO DISCERN
SHORTWAVES CONTINUE IN WESTERLY FLOW RESULTING IN CHANCES FOR
CONVECTION CONTINUING THROUGH THE END OF THE EXTENDED PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1149 AM MDT MON AUG 5 2013

VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT MCK AND
GLD. PRIMARY CONCERN THIS AFTERNOON IS THUNDERSTORMS WHICH ARE
EXPECTED TO FORM NEAR THE COLORADO-KANSAS BORDER AND MOVE EAST
THROUGH THE LATE AFTERNOON INTO THE EVENING. A RESIDUAL OUTFLOW
BOUNDARY FROM STORMS IN NEBRASKA LAST NIGHT IS MOVING THROUGH THE
REGION EARLY THIS AFTERNOON WHICH IS CAUSING A FEW WEAK SHOWERS TO
DEVELOP...BUT AM EXPECTING THE STRONGER STORMS TO DEVELOP ALONG THE
SURFACE TROUGH IN EASTERN COLORADO. WINDS WILL BE LIGHT THROUGH THE
PERIOD...AND CEILINGS SHOULD REMAIN VFR THROUGH THE AFTERNOON.
TONIGHT EXPECT PATCHY FOG AND STRATUS TO DEVELOP DUE TO A WEALTH OF
LOW LEVEL MOISTURE AT BOTH SITES AND LIGHT EASTERLY WINDS SIMILAR
TO LAST NIGHT. AT THIS TIME DID NOT HAVE ENOUGH CONFIDENCE TO
INCLUDE IFR CONDITIONS...AS LOCAL CONDITIONS MAY VARY DEPENDING ON
THE EVOLUTION OF STORMS TODAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BRB
AVIATION...JJM
Hazardous weather outlook, Aug 5, 9:39 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT MON AUG 5 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT MON AUG 5 2013 /1139 AM CDT MON AUG 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON NEAR THE
KANSAS-COLORADO BORDER. THESE STORMS WILL THEN MOVE ACROSS THE
REMAINDER OF THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS.
SOME OF THESE STORMS WILL BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. SLOW STORM MOTION AND LOCALLY HEAVY
RAINFALL MAY ALSO LEAD TO A FLASH FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONTINUED CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE
ENTIRE PERIOD. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE EACH
DAY. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JJM

The radar

The Goodland radar (KGLD), 12 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Tornado, Sherman

When
August 5, 11:28 AM MST to 11:30 AM MST
Where
Sherman County, 9 mi NNW of Edson
Rating
EF0
Path length
0.1 mi
Path width
100 yd
Reported by
NWS Employee
Coordinates
39.450, -101.615

A landspout tornado was seen from the weather office looking northeast. It dissipated after about two minutes while remaining over open country.

Tornado, Sherman

When
August 5, 11:40 AM MST to 11:42 AM MST
Where
Sherman County, 9 mi NE of Goodland Arpt
Rating
EF0
Path length
0.1 mi
Path width
100 yd
Reported by
NWS Employee
Coordinates
39.462, -101.581

A second weak landspout tornado was observed northeast of the office. It also remained over open fields before dissipating.

Thunderstorm Wind, Sherman

When
August 5, 12:50 PM MST
Where
Sherman County, 6 mi E of Goodland
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.350, -101.608

There was a semi rollover at mile marker 25 on I-70. It was blown off the road by a wind gust from the south. The semi was loaded with freight.

Hail, Wallace

When
August 5, 1:00 PM MST
Where
Wallace County, 12.51 mi NNE of Wallace
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -101.500

Heavy rainfall also occurred.

Hail, Sherman

When
August 5, 1:07 PM MST
Where
Sherman County, 10.58 mi SSE of Caruso
Measured
0.75 in hail
Reported by
Public
Coordinates
39.180, -101.740

Hail, Sherman

When
August 5, 1:11 PM MST
Where
Sherman County, 10.58 mi SSE of Caruso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -101.740

Hail, Logan

When
August 5, 2:54 PM CST
Where
Logan County, 5.42 mi W of Russell Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -101.270

Heavy rainfall and gusty winds were also observed. Some small branches were blown to the ground.

Hail, Logan

When
August 5, 3:22 PM CST
Where
Logan County, 8.31 mi S of Russell Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
38.800, -101.180

Heavy rainfall and ponding observed in yard.

Flood, Logan

When
August 5, 5:03 PM CST to 8:03 PM CST
Where
Logan County, 3.52 mi WSW of Russell Spgs to 3.38 mi WSW of Russell Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.901, -101.231

Highway 25 closed between mile markers 157 and 158 due to flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463634, 463635, 463796, 463627, 463625, 463626, 463629, 463631, 463624.